Quantcast
Last updated on April 18, 2014 at 10:08 EDT

Statin Use In Postmenopausal Women Associated With Increased Diabetes Risk

January 10, 2012

The use of statins in postmenopausal women is associated with increased diabetes risk, according to a study published Online First by the Archives of Internal Medicine, one of the JAMA/Archives journals.

But researchers note statins address the cardiovascular consequences of diabetes and current American Diabetes Association guidelines for primary and secondary prevention should not change. Likewise, researchers write that guidelines for statin use in nondiabetic populations also should not change.

Annie L. Culver, B. Pharm, Rochester Methodist Hospital, Mayo Clinic, Rochester, Minn., and colleagues analyzed data from the national, multiyear Women’s Health Initiative in the study.

In this study, researchers used WHI data through 2005 and included 153,840 women without diabetes and with a mean (average) age of 63.2 years. Statin use was assessed at enrollment and in year three. At baseline, 7.04 percent of women reported taking statin medication.

The results indicate 10,242 new cases of diabetes and statin use at baseline was associated with an increased risk of diabetes. This association remained after adjusting for other potential variables, including age, race/ethnicity and body mass index, and was observed for all types of statins.

“The results of this study imply that statin use conveys an increased risk of new-onset DM in postmenopausal woman. In keeping with the findings of other studies, our results suggest that statin-induced DM is a medication class effect and not related to potency or to individual statin,” the researchers write.

“However, the consequences of statin-induced DM (diabetes mellitus) have not been specifically defined and deserve more attention. Given the wide use of statins in the aging population, further studies among women, men, and diverse ethnicities will clarify DM risk and risk management to optimize therapy,” researchers conclude.

On the Net: